Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Great Falls, MT

May 4, 2014Cascade County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 4, 2014, 3:07 PM MDT for Cascade County, Montana. It was in force for 38 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2014, 3:07 PM MDT (21:07 UTC)
Expired
May 4, 2014, 3:45 PM MDT
In force
38 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 10 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:20 PM MDTHAIL 1.75Sun Prairie, MT
May 4, 3:21 PM MDTHAIL 1.75Vaughn, MT
May 4, 3:32 PM MDTTSTM WND GST 535 Wsw Great Falls, MT53 MPH THUNDERSTORM WIND GUST AT GREAT FALLS INTERNATIONAL AIRPORT AT 332 PM MDT. HAIL ALSO REPORTED.
May 4, 3:35 PM MDTHAIL 0.884 S Great Falls, MTNUMEROUS PEA TO NICKEL SIZE HAIL STONES.
May 4, 3:37 PM MDTHAIL 12 Ene Great Falls, MT
May 4, 3:38 PM MDTHAIL 12 Nw Great Falls, MT
May 4, 3:40 PM MDTHAIL 0.882 Ese Great Falls, MTLOTS OF PEA SIZED HAIL WITH A FEW LARGER.
May 4, 3:40 PM MDTHAIL 1Great Falls, MT
May 4, 3:41 PM MDTHAIL 0.885 Wnw Great Falls, MTPEA TO NICKEL SIZE HAIL STONES.
May 4, 3:45 PM MDTHAIL 0.52 W Malmstrom Afb, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS55 KTFX 042107
SVRTFX
MTC013-042145-
/O.NEW.KTFX.SV.W.0001.140504T2107Z-140504T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
307 PM MDT SUN MAY 4 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...

* UNTIL 345 PM MDT

* AT 300 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  FORT SHAW...AND MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...PUBLIC.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  GREAT FALLS...BLACK EAGLE...VAUGHN...SUN PRAIRIE...MALMSTROM AFB...
  TRACY AND SAND COULEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4761 11107 4737 11116 4750 11173 4764 11162
TIME...MOT...LOC 2105Z 283DEG 25KT 4754 11160

HAIL...1.00IN
WIND...<50MPH

$$

GUSTAFSON
2 follow-up statements
386 
WWUS55 KTFX 042125
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
325 PM MDT SUN MAY 4 2014

MTC013-042145-
/O.CON.KTFX.SV.W.0001.000000T0000Z-140504T2145Z/
CASCADE MT-
325 PM MDT SUN MAY 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CASCADE COUNTY UNTIL 345 PM MDT...

AT 324 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
GREAT FALLS...AND MOVING EAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...PUBLIC.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BLACK EAGLE...MALMSTROM AFB...TRACY AND SAND COULEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4749 11161 4762 11151 4761 11107 4737 11116
TIME...MOT...LOC 2125Z 283DEG 25KT 4751 11140

HAIL...1.75IN
WIND...60MPH

$$

GUSTAFSON
662 
WWUS55 KTFX 042155
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
355 PM MDT SUN MAY 4 2014

MTC013-042205-
/O.EXP.KTFX.SV.W.0001.000000T0000Z-140504T2145Z/
CASCADE MT-
355 PM MDT SUN MAY 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CASCADE COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4749 11161 4762 11151 4761 11107 4737 11116
TIME...MOT...LOC 2125Z 283DEG 25KT 4751 11140

$$

GUSTAFSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:01 PM MDT, 6 minutes earlier.

Area forecast discussion, May 4, 3:01 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
301 PM MDT Sun May 4 2014

.DISCUSSION...

Tonight through Tuesday...A generally unsettled pattern will
continue through this period. With lingering low level moisture
from the morning precipitation and daytime heating through breaks
in the clouds, weak instability has developed across the area. In
addition, a weak disturbance is moving through the moist westerly
flow aloft and the frontal boundary over western/southwest Montana
will move off the mountains. As a result, scattered showers with
isolated thunderstorms have developed over the mountains of
western and southwest Montana and are moving out over the plains.
Small hail and gusty winds have already been reported from some
storms, and this should continue into early this evening. Am not
expecting storms to be severe at this point, but a few could
become stronger than mentioned above. Showers and storms will
generally decrease overnight as the airmass stabilizes and the
disturbance exits the area. Westerly winds will also become breezy
along the east slopes of the Rockies in the wake of the frontal
boundary. The next feature to affect the area is an upper level
trough of low pressure currently extending southwest from central
Canada to off the Pacific Northwest coast. It will swing southeast
into the Pacific northwest on Monday, and the resulting moist and
slightly unstable southwesterly flow aloft will bring another
round of scattered showers with possible afternoon/evening
thunderstorms to the area. The right exit region of the upper
level wind jet will move over southwest and south central
Montana, so have focused higher chances for showers/thunderstorms
there. The trough will begin to develop into a split flow Monday
night into Tuesday as it swings into the Great Basin and Rocky
Mountains. As a result, some energy will move into the
southwestern CONUS and some will move through Montana. Forecast
models have therefore decreased precipitation amounts over their
previous runs across most of north central, central, and
southwest Montana, leaving the main area of precipitation along
and southeast of a Dillon to Lewistown line. With the northern
branch of the upper trough moving across the state, a cool surface
high pressure area will move south behind a cold front over north
central Montana, spreading northerly surface winds over the area.
Temperatures will generally remain near seasonal averages through
Monday night, but they will fall to between 5 and 10 degrees below
normal for Tuesday.
Coulston

Tuesday Night through Sunday...Forecast models maintaining good
continuity and agreement over past several runs on progression of
the broad upper-level trof that will bring cool, moist and
unsettled conditions across MT through the first half of the
week. Confidence is increasing that this weather system will take
on a split-flow configuration, with the northern half of the trof
extending from a closed low pressure area in central
Alberta/Saskatchewan down to the MT/ID border, and the southern
half extending from the Great Basin all the way to the US/Mexico
border. As noted yesterday, a split flow regime can lead to
reduced precipitation amounts over central/southwest MT as some
of the moisture is diverted to the south and east, which is
depicted in the latest model runs. The high precip areas that
were initially forecast to move through the Bozeman-to-Lewistown
area on Tues/Wed are now predicted to be further east toward
Billings. This will reduce, but not eliminate, the "rain on
melting snow" threat in the aforementioned area, as some
locations may still see 0.25 to 0.40 inch of precip, leading to
some localized stream rises during the latter half of the week.
Remaining parts of the forecast area will see about half as much
precipitation through early Thurs morning when the system exits
into ern MT and the Dakotas. Thursday still looking mostly dry as
weak ridging follows the departing system. Conditions transition
to a more progressive, west-northwest flow pattern for Fri
through Sun. A series of shortwave trofs embedded in the flow
will move across the northern Rockies, bringing periods of
showers Fri evening and again on Sun. Temperatures remaining at
or slightly below normal through the period.
Waranauskas

&&

.AVIATION...
UPDATED 1745Z.
A moist and unsettled southwesterly flow aloft will continue over
Montana through mid-day Monday as an upper level trough moves
inland along the west coast. Band of rain/showers that moved
through central Montana this morning brought rapidly changing
conditions ranging from LIFR to VFR in short periods of time.
This system is now moving east allowing breaks in the cloud
shield to develop. Afternoon heating will cause the airmass over
the entire region to become unstable with several rounds of
showers and isolated thunderstorms likely moving through the
forecast area between 18Z and 03Z. Once again, very fast
categorical changes from VFR to MVFR/IFR or even LIFR are likely
through this entire period with timing remaining an extremely low
confidence proposition. To address this, I have added a tempo
group during the climatologically favored times for spring
convection to the terminals that are most likely to be affected.
Conditions will stabilize overnight but mid and high level
cloudiness will persist through noon Monday. Areas of fog are
also possible overnight but confidence is too low to add to
terminal forecast at this time.
mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  62  36  51 /  30  30  30  40
CTB  32  57  31  42 /  20  40  30  50
HLN  40  63  39  57 /  40  40  40  40
BZN  36  64  37  55 /  40  40  50  60
WEY  33  59  33  50 /  30  30  40  60
DLN  39  62  37  55 /  20  40  40  40
HVR  35  63  36  52 /  50  30  40  40
LWT  35  59  37  51 /  50  50  60  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Local storm report, May 4, 2:27 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT SUN MAY 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             8 WSW FAIRFIELD         47.58N 112.15W
05/04/2014  M0.25 INCH       TETON              MT   TRAINED SPOTTER

            PEA SIZED HAIL COVERING THE GROUND TO ONE INCH IN
            DEPTH. THUNDER AND LIGHTNING. LITTLE RAIN.

&&

NJL
Local storm report, May 4, 2:42 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT SUN MAY 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             3 ESE FAIRFIELD         47.59N 111.93W
05/04/2014  M0.25 INCH       TETON              MT   TRAINED SPOTTER

            PEA SIZED HAIL ABOUT ONE HALF INCH DEEP ON PAVEMENT.

&&

NJL
Special weather statement, May 4, 2:59 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
259 PM MDT SUN MAY 4 2014

MTZ012-042145-
CASCADE MT-
259 PM MDT SUN MAY 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASCADE COUNTY UNTIL 345
PM MDT...

AT 255 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM
PRODUCING HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER 9 MILES
NORTHEAST OF FORT SHAW...OR 16 MILES WEST OF GREAT FALLS...MOVING
EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   SUN PRAIRIE...
   GREAT FALLS...
   BLACK EAGLE...
   MALMSTROM AFB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4770 11099 4768 11098 4763 11104 4760 11104
      4754 11093 4755 11087 4741 11086 4748 11174
      4761 11175 4762 11167 4770 11166
TIME...MOT...LOC 2058Z 273DEG 31KT 4756 11159

MPJ
Local storm report, May 4, 3:01 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
301 PM MDT SUN MAY 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             SUN RIVER               47.53N 111.72W
05/04/2014  M0.75 INCH       CASCADE            MT   TRAINED SPOTTER

            PENNY SIZED HAIL.

&&

NJL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:59 PM MDTSpecial Weather StatementTFXCascade46 min
May 4, 3:44 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau46 min
May 4, 4:29 PM MDTSpecial Weather StatementTFXChouteau46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.